New Mexico, 2013

Flash Flood in New Mexico, July 31, 2013

July 31, 2013 · NWS ABQ · 1 event in 1 county or zone

A deeply saturated atmosphere along with a well-defined stationary frontal boundary over northeastern New Mexico served as a focus for the development of severe thunderstorms and flash flooding. Activity most significantly impacted Union and Harding counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A deeply saturated atmosphere along with a well-defined stationary frontal boundary over northeastern New Mexico served as a focus for the development of severe thunderstorms and flash flooding. Activity most significantly impacted Union and Harding counties. Heavy rainfall and severe weather continued to spread farther south across Quay, Curry, and Roosevelt counties where radar estimated between 3 and 6 inches of rain in a few areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 31, 12:01 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 31, 12:01 PM MST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
101 PM MDT WED JUL 31 2013

.UPDATE...
WILL BE UPDATING THE ZONES SHORTLY TO INCLUDE THE SEVERE
THUNDERSTORM WATCH 453 FOR NE NM UNTIL 10 PM. WILL BEEF UP
WORDING OF STORMS AS WELL. CHJ

&&

.PREV DISCUSSION...1149 AM MDT WED JUL 31 2013...
.AVIATION...
18Z TAF CYCLE
-TSRA ALREADY DEVELOPING OVER SOUTH CENTRAL MTS FROM KSRR NORTH TO
K4CR...OVER THE NE PLAINS WHERE A SURFACE FRONTAL BNDRY IS DRAPED
OVER THE AREA...AND THE REMAINDER OF THE NORTHERN AND WESTERN HIGH
TERRAIN. CONFIDENCE HIGH ENOUGH BASED ON SURFACE CONVERGENCE AND
DEVELOPING CONVECTION OVER THE EASTERN PLAINS FOR A TEMPO AT KTCC
AND KROW. THE LATEST SHORT-TERM MODEL GUIDANCE INDICATES A COMPLEX
OF STORMS WILL DEVELOP OVER THE NE PLAINS BETWEEN KLVS AND KCAO
THEN SHIFT SOUTH TOWARD KTCC AND KROW BY MID TO LATE DAY. CONFIDENCE
NOT AS HIGH DURING THE DAY FOR KABQ AND KSAF DUE TO THICK MID/HIGH
LEVEL CLOUD COVER LINGERING OVER THE RIO GRANDE VALLEY. KGUP AND
KFMN WILL ALSO GET IN ON STORM ACTION BY MID TO LATE AFTERNOON BUT
SURFACE DEWPOINTS ARE ONLY IN THE 30S/40S...SO GUSTY OUTFLOW WINDS
WILL BE MORE OF A THREAT. OUTFLOWS FROM THE PLAINS ACTIVITY WILL
SLIDE INTO THE RIO GRANDE VALLEY WITH EAST WINDS POSSIBLE. STORMS
MAY END OF CONGEALING INTO CENTRAL NM AS OUTFLOW WINDS CONVERGE ON
THE AREA.

GUYER

.PREV DISCUSSION...335 AM MDT WED JUL 31 2013...
HIGH PRESSURE ALOFT BUILDING NORTHWARD INTO THE STATE AS EVIDENCED
IN PART BY RISING HEIGHTS ON MOST RECENT ABQ SOUNDING. INCREASED
MOISTURE POISED ON THE S AND SW SIDE OF THIS HIGH WILL ALSO AT
LEAST TO SOME DEGREE SHIFT NORTHWARD FARTHER INTO THE STATE. ALSO
ASSOCIATED WITH THIS MOISTURE POOL IS A WEAK DISTURBANCE WHICH
WILL TRAVEL SLOWLY N ON W PERIPHERY OF THE HIGH. THIS SHOULD ALLOW
SOME INCREASE IN SHOWERS AND STORMS ACROSS S AND W AREAS OF THE
STATE TODAY AND TONIGHT AND PERHAPS A BIT ALONG THE CENTRAL MTN
CHAIN. AT THIS TIME IT DOES NOT APPEAR TO BE A STRONG MOISTURE
SURGE...RATHER MORE OF A WEAK TO AT BEST MODERATE ONE. THUS NO
MAJOR CONCERN AT THIS TIME FOR FOCUSED FLASH FLOOD RISK AREA...
THOUGH THE S CENTRAL AND SW HIGH TERRAIN MAY WELL SEE A SOMEWHAT
BETTER CHANCE FOR LOCALLY HEAVY RAIN PRODUCING STORMS TODAY INTO
AT LEAST THU.

THU STILL LOOKS TO BE THE MOST ACTIVE DAY OF THE WEEK FOR MAJORITY
OF NM AS THE HIGH SHIFTS SLIGHTLY E TO SE AND ALLOWS A LITTLE
BETTER MOISTURE PUSH...STILL LIKELY JUST IN THE MODERATE RANGE.
MOST OF THE ACTION THU WILL BE OVER THE W AND N CNTRL ZONES.

FRI WILL SEE AT LEAST A LITTLE DECREASE IN STORM NUMBERS IN S
CENTRAL AND PERHAPS CENTRAL NM...BUT A LOOK AT THE LATEST DAY 3
WPC QPF FCST FOR FRI AND FRI NIGHT SHOWS ABSOLUTELY NO MEASURABLE
PCPN ON THE W SIDE OF THE HIGH...BOTH NM AND AZ TOTALLY DRY.
BELIEVE THAT TO BE TOO DRY...THOUGH WOULD AGREE THAT AMTS WILL
COME DOWN SOME OVER THU VALUES. HIGH WILL EITHER STAY CENTERED
JUST E TO SE OF NM FOR THE WEEKEND OR PERHAPS MOVE EVER SO
SLIGHTLY BACK TO THE W OR NW. BUT STILL ENOUGH MOISTURE WILL
LINGER FOR DAILY RECYCLING OF STORMS...STILL FAVORING W...N AND
PERHAPS CENTRAL NM. ISOLATED TO SCATTERED STORMS WILL CONTINUE INTO
FIRST HALF OF NEXT WEEK...THOUGH EXACT PLACEMENT OF MAIN MOISTURE
PLUME STILL A LITTLE IN QUESTION AND DEPENDENT ON EXACT PLACEMENT
OF HIGH CENTER...ASSOCIATED RIDGE ORIENTATION AND
EXISTENCE/LOCATION OF ANY WEAK DISTURBANCES ON PERIPHERY OF THE
HIGH.

43

.FIRE WEATHER...
CRITICAL FIRE WEATHER...NOT EXPECTED THROUGH THE WEEKEND THROUGH
MIDWEEK OF THE FOLLOWING WEEK.

MODELS...IN REASONABLE AGREEMENT THROUGH THE WEEKEND AND FOLLOWING
WORK WEEK. RIDGE CORE CENTERED OVER SOUTHERN NEW MEXICO WILL MAKE
SLOW SHIFT EASTWARD TOWARD THE TEXAS PANHANDLE BY THURSDAY MORNING
BEFORE RIDGE EXPANDS BROADLY BACK TO THE WEST BY THE END OF THE WORK
WEEK. RIDGE CORE REFOCUSING ON CENTRAL TEXAS ON SATURDAY AND
EXPANDING BACK OVER NEW MEXICO ON SUNDAY. RIDGE CORE WILL SHIFT TO
SOUTH TEXAS AS RIDGE FLATTENS THROUGH THE FIRST HALF OF THE
FOLLOWING WORK WEEK.

FOR TODAY...WIDESPREAD BUT LOW INTENSITY SHOWER COVERAGE DEVELOPING
LATE THIS MORNING...WITH BEST CHANCES FOR WETTING RAIN OVER THE
NORTHEAST PLAINS NEAR THE TEXAS BORDER NEAR WEAK SURFACE TROUGH
EXTENDING FROM EASTERN COLORADO INTO NORTHEAST NEW MEXICO...AND OVER
THE SOUTHWEST MOUNTAINS ON THE MARGINS OF THE CIRCULATION ABOUT THE
RIDGE CORE. STEADY MAXIMUM TEMPERATURE TRENDS...RUNNING NORMAL OR A
FEW DEGREES WARMER STATEWIDE WITH MINIMUM HUMIDITIES DRYING OUT TO
THE TEENS AND 20S PCT CENTRAL AND WEST...AND THE 30S PCT FOR THE
EAST. GENERALLY GOOD VENTILATION WITH GOOD TO EXCELLENT OVERNIGHT
HUMIDITY RECOVERIES.

FOR THURSDAY...RIDGE CORE MAKING SUBTLE SHIFT TO EASTERN NEW MEXICO
AND THE TEXAS PANHANDLE OPENING UP WESTERN END OF THE STATE TO
ADDITIONAL NORTHWARD MOISTURE PENETRATION. ANOTHER AFTERNOON AND
EARLY EVENING OF WIDESPREAD THUNDERSTORM COVERAGE...WITH MOST
FOCUSED OVER THE CENTRAL AND WEST...AND THE NORTHEAST HIGHLANDS.
BEST CHANCES FOR WETTING RAINS OVER THE NORTHERN MOUNTAINS...AND
UPPER GILA REGION OF THE SOUTHWEST MOUNTAINS. CLOUD COVER WILL KNOCK
A FEW DEGREES OFF MAXIMUM TEMPERATURES UNDER THE SHOWERS...WITH
TEMPERATURES REMAINING NEAR NORMAL IN THE WEST...AND 3 TO 8 DEGREES
ABOVE NORMAL IN THE EAST. DEEPENING TROUGH FROM EASTERN COLORADO
INTO NORTHEAST NEW MEXICO WILL PRODUCE SOME AFTERNOON BREEZES OVER
THE NORTHEAST PLAINS CLOSE TO THE TROUGH AXIS WITH MINIMUM
HUMIDITIES FALLING BACK INTO THE 20S AND 30S PCT ACROSS THE FORECAST
AREA. SOME IMPROVEMENT IN VENTILATION...ESPECIALLY IN THE EAST AND
NORTH. GOOD TO EXCELLENT HUMIDITY RECOVERIES OVERNIGHT.

FOR FRIDAY...RIDGE CORE SHIFTING FROM EASTERN NEW MEXICO INTO WEST
CENTRAL TEXAS WILL HELP SHUT THE DOOR ON RUN OF NORTHERN MOISTURE
TRANSPORT INTO THE STATE. REDUCED THUNDERSTORM COVERAGE AND
INTENSITY...WITH WESTERN AND CENTRAL AREAS FAVORED. WETTING RAINS
POSSIBLE OVER SPOTS IN THE WEST...MAINLY THE SOUTHWESTERN MOUNTAINS
AND THE NORTHWEST HIGH COUNTRY...BUT WETTING RAIN COVERAGE WILL BE
SPOTTIER. STEADY TEMPERATURE AND HUMIDITY TRENDS. GOOD OR BETTER
VENTILATION CONDITIONS WITH GOOD TO EXCELLENT HUMIDITY RECOVERIES
OVERNIGHT.

OUTLOOK...WEEKEND THROUGH MONDAY...RIDGE CORE CENTERED ON WEST TEXAS
AND SPREAD BROADLY OVER NEW MEXICO WILL SHIFT FOCUS TO CENTRAL NEW
MEXICO BY MONDAY. TEMPERATURE TRENDS STEADY THROUGH MONDAY WITH
GENTLE DRYING TREND AS MINIMUM HUMIDITIES FALL FROM THE 20S AND 30S
PCT ON SATURDAY...TO TEENS AND 20S PCT BY MONDAY. VENTILATION
BECOMING MARGINAL IN THE WEST AS RIDGE CORE EXPANDS OVERHEAD...WITH
GOOD OR BETTER CONDITIONS GENERALLY IN THE EAST. AFTERNOON
THUNDERSTORM COVERAGE REMAINING FOCUSED WEST AND CENTRAL THROUGH
MONDAY WITH REDUCTIONS IN INTENSITY AS MOISTURE INFLUX DROPS OFF AND
STORMS RUN IN RECYCLE MODE.

SHY

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40
Hazardous weather outlook, Jul 31, 1:25 PM MST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
225 PM MDT WED JUL 31 2013

NMZ501>540-012030-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
225 PM MDT WED JUL 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH 10 PM FOR
NORTHEAST NEW MEXICO WHERE VERY LARGE HAIL TO THE SIZE OF TENNIS
BALLS AND HIGH WINDS TO 60 MPH ARE POSSIBLE. THIS INCLUDES FROM
THE EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS AND THE CENTRAL
HIGHLANDS EAST TO THE TEXAS BORDER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
SHOWERS AND THUNDERSTORMS WILL LIKELY INCREASE FURTHER IN COVERAGE
THURSDAY ACROSS MUCH OF WEST...NORTH AND CENTRAL NEW MEXICO. LOCALLY
HEAVY RAINFALL WILL CREATE HIGH RUNOFF POTENTIAL AND PERHAPS EVEN
THE RISK OF FLASH FLOODING IN THESE AREAS...ESPECIALLY IN THE
HIGHER TERRAIN. WHILE COVERAGE OF STORMS MAY NOT BE QUIET AS
EXTENSIVE FRIDAY THROUGH EARLY NEXT WEEK...THE POTENTIAL FOR
LOCALIZED FLASH FLOODING WILL CONTINUE OVER AT LEAST THE WESTERN
AND NORTHERN HALF OF THE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SEVERE WEATHER THROUGH THE NATIONAL WEATHER
SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637.

40

In the hours before

Special weather statement, Jul 31, 11:15 AM MST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1215 PM MDT WED JUL 31 2013

NMZ530-311845-
UNION COUNTY-
1215 PM MDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UNION COUNTY THROUGH 1245
PM MDT...

AT 1215 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF SENECA...OR ABOUT 19 MILES NORTH
OF CLAYTON...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SENECA AND MOSES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3664 10329 3682 10327 3682 10299 3661 10299
      3660 10299
TIME...MOT...LOC 1815Z 276DEG 12KT 3672 10315

34
Special weather statement, Jul 31, 11:27 AM MST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1227 PM MDT WED JUL 31 2013

NMZ527-530-311900-
RATON RIDGE/JOHNSON MESA-UNION COUNTY-
1227 PM MDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND EXTREME
NORTHEASTERN COLFAX COUNTIES THROUGH 100 PM MDT...

AT 1226 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FOLSOM...OR ABOUT 8 MILES NORTHWEST OF DES
MOINES...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...DES MOINES AND FOLSOM...AS
WELL AS U.S. HIGHWAY 64 87 AND STATE HIGHWAY 325.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3694 10364 3672 10367 3678 10404 3695 10402
TIME...MOT...LOC 1826Z 276DEG 12KT 3686 10392

34
Special weather statement, Jul 31, 11:32 AM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1232 PM MDT WED JUL 31 2013

NMZ530-531-311900-
HARDING COUNTY-UNION COUNTY-
1232 PM MDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN UNION AND EASTERN
HARDING COUNTIES THROUGH 100 PM MDT...

AT 1232 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF HAYDEN...OR ABOUT 18 MILES
NORTHWEST OF AMISTAD...MOVING SOUTH AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...HAYDEN.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3594 10322 3594 10355 3617 10351 3616 10329
TIME...MOT...LOC 1832Z 003DEG 3KT 3607 10340

34
Special weather statement, Jul 31, 12:21 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
121 PM MDT WED JUL 31 2013

NMZ534-311945-
QUAY COUNTY-
121 PM MDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN QUAY COUNTY THROUGH 145
PM MDT...

AT 122 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF GLENRIO...OR ABOUT 21 MILES
SOUTH OF NARA VISA...MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...GLENRIO.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR NORTHEASTERN NEW MEXICO.

&&

LAT...LON 3525 10327 3542 10322 3540 10303 3530 10303
      3518 10303 3517 10304
TIME...MOT...LOC 1922Z 285DEG 3KT 3531 10314

34
Special weather statement, Jul 31, 12:42 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
142 PM MDT WED JUL 31 2013

NMZ534-312015-
QUAY COUNTY-
142 PM MDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN QUAY COUNTY THROUGH 215
PM MDT...

AT 143 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF GLENRIO...OR ABOUT 21 MILES
SOUTH OF NARA VISA.  THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EASTERN
QUAY COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR NORTHEASTERN NEW MEXICO.

&&

LAT...LON 3508 10305 3515 10328 3539 10332 3542 10303
      3530 10303 3508 10303 3508 10304
TIME...MOT...LOC 1943Z 232DEG 1KT 3530 10315

34
Special weather statement, Jul 31, 12:46 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
146 PM MDT WED JUL 31 2013

NMZ527-530-312015-
RATON RIDGE/JOHNSON MESA-UNION COUNTY-
146 PM MDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN UNION COUNTY THROUGH 215
PM MDT...

AT 146 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GRENVILLE...OR ABOUT 16 MILES SOUTHEAST OF
DES MOINES...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...GRENVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR NORTHEASTERN NEW MEXICO.

&&

LAT...LON 3673 10323 3644 10364 3667 10381 3688 10349
TIME...MOT...LOC 1946Z 307DEG 13KT 3663 10359

34

The radar

The Pueblo radar (KPUX), 181 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Union

When
July 31, 1:30 PM MST to 2:00 PM MST
Where
Union County, 0.74 mi WSW of Folsom to 0.47 mi WSW of Folsom
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
36.846, -103.933

Dry Cimarron Creek at Folsom became a raging torrent of water with flows out of bank into nearby trees and meadows. Photos from one section of the creek showed a large waterfall scouring out the creek bed and nearby creek banks.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457448.